zbMATH — the first resource for mathematics

Hölder continuity of solutions of supercritical dissipative hydrodynamic transport equations. (English) Zbl 1163.76010
Summary: We examine the regularity of weak solutions of quasi-geostrophic (QG) type equations with supercritical \((\alpha < 1/2)\) dissipation \((-\Delta )^{\alpha }\). This study is motivated by a recent work of L. Caffarelli and A. Vasseur, in which they study the global regularity issue for the critical \((\alpha = 1/2)\) QG equation [arXiv: math.AP/0608447 (2006)]. Their approach successively increases the regularity levels of Leray-Hopf weak solutions: from \(L^{2}\) to \(L^{\infty }\), from \(L^{\infty }\) to Hölder \((C^{\delta }, \delta > 0)\), and from Hölder to classical solutions. In the supercritical case, Leray-Hopf weak solutions can still be shown to be \(L^{\infty }\), but it does not appear that their approach can be easily extended to establish the Hölder continuity of \(L^{\infty }\) solutions. In order for their approach to work, we require the velocity to be in the Hölder space \(C^{1-2\alpha }\). Higher regularity starting from \(C^{\delta }\) with \(\delta > 1 - 2\alpha \) can be established through Besov space techniques and will be presented elsewhere [P. Constantin and J. Wu, Regularity of Hölder continuous solutions of the supercritical quasi-geostrophic equation, Ann. Inst. Henri Poincaré, Anal. Non Linéaire, in press].

76D03 Existence, uniqueness, and regularity theory for incompressible viscous fluids
35Q35 PDEs in connection with fluid mechanics
Full Text: DOI arXiv EuDML
[1] Caffarelli, L.; Silvestre, L., An extension problem related to the fractional Laplacian, (2006)
[2] Caffarelli, L.; Vasseur, A., Drift diffusion equations with fractional diffusion and the quasi-geostrophic equation, (2006)
[3] Chae, D., On the regularity conditions for the dissipative quasi-geostrophic equations, SIAM J. math. anal., 37, 1649-1656, (2006) · Zbl 1141.76010
[4] Chae, D.; Lee, J., Global well-posedness in the super-critical dissipative quasi-geostrophic equations, Commun. math. phys., 233, 297-311, (2003) · Zbl 1019.86002
[5] Chen, Q.; Miao, C.; Zhang, Z., A new Bernstein inequality and the 2D dissipative quasi-geostrophic equation, Commun. math. phys., 271, 821-838, (2007) · Zbl 1142.35069
[6] Constantin, P., Euler equations, navier – stokes equations and turbulence. mathematical foundation of turbulent viscous flows, (), 1-43
[7] Constantin, P.; Cordoba, D.; Wu, J., On the critical dissipative quasi-geostrophic equation, Indiana univ. math. J., 50, 97-107, (2001) · Zbl 0989.86004
[8] Constantin, P.; Majda, A.; Tabak, E., Formation of strong fronts in the 2-D quasi-geostrophic thermal active scalar, Nonlinearity, 7, 1495-1533, (1994) · Zbl 0809.35057
[9] Constantin, P.; Wu, J., Behavior of solutions of 2D quasi-geostrophic equations, SIAM J. math. anal., 30, 937-948, (1999) · Zbl 0957.76093
[10] Constantin, P.; Wu, J., Regularity of Hölder continuous solutions of the supercritical quasi-geostrophic equation, Ann. inst. H. Poincaré anal. non linéaire, 25, 6, 1103-1110, (2008) · Zbl 1149.76052
[11] Córdoba, A.; Córdoba, D., A maximum principle applied to quasi-geostrophic equations, Commun. math. phys., 249, 511-528, (2004) · Zbl 1309.76026
[12] Held, I.; Pierrehumbert, R.; Garner, S.; Swanson, K., Surface quasi-geostrophic dynamics, J. fluid mech., 282, 1-20, (1995) · Zbl 0832.76012
[13] T. Hmidi, S. Keraani, On the global solutions of the super-critical 2D quasi-geostrophic equation in Besov spaces, Adv. Math., in press · Zbl 1119.76070
[14] Ju, N., The maximum principle and the global attractor for the dissipative 2D quasi-geostrophic equations, Commun. math. phys., 255, 161-181, (2005) · Zbl 1088.37049
[15] Kiselev, A.; Nazarov, F.; Volberg, A., Global well-posedness for the critical 2D dissipative quasi-geostrophic equation, Invent. math., 167, 445-453, (2007) · Zbl 1121.35115
[16] Marchand, F.; Lemarié-Rieusset, P.G., Solutions auto-similaires non radiales pour l’équation quasi-géostrophique dissipative critique, C. R. math. acad. sci. Paris, ser. I, 341, 535-538, (2005) · Zbl 1155.76320
[17] Pedlosky, J., Geophysical fluid dynamics, (1987), Springer New York · Zbl 0713.76005
[18] S. Resnick, Dynamical problems in nonlinear advective partial differential equations, Ph.D. thesis, University of Chicago, 1995
[19] Schonbek, M.; Schonbek, T., Asymptotic behavior to dissipative quasi-geostrophic flows, SIAM J. math. anal., 35, 357-375, (2003) · Zbl 1126.76386
[20] Schonbek, M.; Schonbek, T., Moments and lower bounds in the far-field of solutions to quasi-geostrophic flows, Discrete contin. dyn. syst., 13, 1277-1304, (2005) · Zbl 1091.35070
[21] Wu, J., The quasi-geostrophic equation and its two regularizations, Comm. partial differential equations, 27, 1161-1181, (2002) · Zbl 1012.35067
[22] Wu, J., Global solutions of the 2D dissipative quasi-geostrophic equation in Besov spaces, SIAM J. math. anal., 36, 1014-1030, (2004/2005) · Zbl 1083.76064
[23] Wu, J., The quasi-geostrophic equation with critical or supercritical dissipation, Nonlinearity, 18, 139-154, (2005) · Zbl 1067.35002
[24] Wu, J., Existence and uniqueness results for the 2-D dissipative quasi-geostrophic equation, Nonlinear anal., 67, 3013-3036, (2007) · Zbl 1122.76014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.